You are currently browsing the tag archive for the ‘FDA’ tag.
I don’t think that we need to worry about being struck by an asteroid or aliens invading our planet or becoming zombie food. No, it is quite apparent that humans will be the end of humans. I don’t mean by means of war, although that could be a possibility, no I literally mean we are going to kill ourselves.
In the news you can read about what’s going to kill you today. Everyday (or so it seems) there is something new and different that we are warned to avoid. Most of them are things of our own making – processed, chemically created and/or enhanced items (usually food products) that will surely knock us dead. Today’s product – caramel color. Yes, it’s true, today you can potentially be killed by the color of your soda.
Personally, I am not a soda drinker. When I had issues with allergies and rashes years ago, high fructose corn syrup was among the things that I desperately try to avoid. Trust me, it’s not easy because it seems as if it’s in everything…. and I mean everything. I can make a damn loaf of bread or rolls without either sugar or high fructose corn syrup but evidently commercial bakers cannot. It makes you wonder if it’s some plot to get us all addicted. But….I digress. 4-methyliminazole, or 4-Mel, which can be contained in caramel color – the stuff that gives your cola its brown color. Chances are you won’t find 4-Mel listed on the ingredient label of your favorite soda because it’s usually just referred to as “caramel coloring”.
Consumer Reports stated that the amount of 4-Mel in various cola drinks can exceed acceptable levels (this is a whole other rant, trust me as a law student I took Food and Drug Law just before lunch — a very, very bad idea, we skipped lunch a whole lot that semester). The WHO and State of California both believe that high levels of 4-Mel are dangerous so much so that they have issued warnings and California instituted a warning label on products containing the compound.
The Food and Drug Administration is currently looking into the issue. For those of you interested in learning more about 4-Mel and its possible dangers you can look here. I’ve included some of the highlights from that page below.
1. 4-methylimidazole (4-MEI) is a chemical compound that is not directly added to food; rather it is formed as a byproduct in some foods and beverages during the normal cooking process. For example, 4-MEI may form when coffee beans are roasted and when meats are roasted or grilled. 4-MEI also forms as a trace impurity during the manufacturing of certain types of caramel coloring (known as Class III and Class IV caramel coloring) that are used to color cola-type beverages and other foods.
2. Foods containing added colors must list them either by name or as “artificial colors” in the ingredients statement on the food label. Because there are other artificial colors, the presence of “artificial colors” on a food label does not necessarily mean that caramel coloring is contained in the food. Also, the presence of “caramel coloring” on a food label does not necessarily mean that the food contains 4-MEI, because the term “caramel coloring” also may be used to describe Class I and Class II caramel coloring. Class I and Class II caramel coloring do not contain 4-MEI.
3. Eliminating 4-MEI in food is virtually impossible. However, in the case of caramel coloring, companies can take steps to reduce its formation during the manufacturing process. In fact, several companies have already reduced the amount.
4. To ensure that the use of caramel coloring in food continues to be safe, FDA is currently reviewing all available data on the safety of 4-MEI and is reassessing potential consumer exposure to 4-MEI from the use of Class III and Class IV caramel coloring in food products. This safety analysis will help FDA determine what, if any, regulatory action needs to be taken. Such actions could include setting a limit on the amount of 4-MEI that can be present in caramel coloring. However, in the interim, FDA is not recommending that consumers change their diets because of concerns about 4-MEI.
So, that’s what may kill you today. Perhaps we might want to think before we grab that can of soda.
Yaz, a birth control pill manufactured by Bayer (the aspirin people) has been all over the news and blog world in the past few days. It appears that Bayer has caught a great deal of bad press due to the fact that approximately 70 lawsuits have been filed against the manufacturer alleging injuries resulting from consuming the pill and its sister pill, Yasmin. Litigants report that the birth control pills containing the novel progestin, drospirenone (which was approved by the FDA in 2001 in Yasmin), cause increased risk of strokes, blood clots and heart problems. In fact on Friday, the news was replete with a Swiss investigation of the death of an otherwise healthy young woman earlier this month from a pulmonary embolism after beginning the use of Yaz ten months earlier and the death of a 16-year-old girl after she began taking Yaz earlier this year. Pulmonary embolisms are scary stuff since they are usually fatal and strike with little or no, warning. The New York Times published an article on Friday outlining one woman’s illness following ingesting Yaz as well as a recount of the difficulties Bayer has encountered both early on and more recently as a result of its’ top selling products. There is also evidence that the use of Yaz can cause devastating gall bladder disease requiring surgical removal of the gallbladder according to Dr. Shezad Malik. Early on, both Yaz and Yasmin were advertised as drugs to not only provide contraceptive relief, but also to provide acne treatment and treatment for pre-menstrual syndrome and other pre-menstrual mood and emotional issues suffered by many women. Bayer was admonished by the FDA and agreed to launch a new advertising campaign downplaying its earlier advertising and warning women of the risks inherent in the use of any birth control pill. Bayer has endured the wrath of the FDA recently also when it was issued a warning letter regarding quality control issues at the German manufacturing plant where drospirenone is produced for the birth control line. This called into question in some fronts the effectiveness of the birth control pills that were manufactured with this product. The FDA and Bayer both advised that there was no need to recall the drugs and their effectiveness as a contraceptive should not be affected by the quality issues addressed by the FDA.
Today, my friend Tracy Station, who writes for FiercePharma devoted her article to the Yaz and Yasmin controversy and gives the reader a good overview of both sides of the controversy.
The buzz in legal circles is whether the FDA will cause Bayer to recall Yaz given the frenzy of claims and allegations. There are presently cases filed in federal courts in Georgia, Pennsylvania, Ohio, Puerto Rico and Wisconsin alleging product liability claims against Bayer for alleged Yaz and Yasmin related injuries. The United States Judicial Panel on Multidistrict litigation scheduled a hearing on the consolidation of all Yaz litigation into one forum under the auspices of one federal judge on September 24th. No decision has been released as of yet regarding the outcome of that hearing. This is in addition to any state court claims, such as the Illinois case, which has been filed.
My interest in this is both intellectual and personal. I have taken Yaz since September 2006.
Earlier this year, I went online scouring forums and blogs for information about Yaz and a possible link to rashes or contact dermatitis. At the time, I was suffering from a horrendous rash on various parts of my body that lasted well over a year and corresponded from a time perspective to my switch to Yaz. I was amazed to read the horror stories conveyed by hundreds of women (and some men on their women’s behalf) relating to health issues and problems which seemed to surface after commencing a Yaz or Yasmin regime. I discounted a large amount since some of the posters seemed to have a penchant for complaining. I found nothing on “official” medical sites regarding a link between the two on my issue despite spending a great deal of time looking for one. My concern stemmed solely from the coincidence of the appearance of a rash that was stubborn and did not subside despite removal of multiple possible allergens from both my environment and my diet and my switch-over to Yaz.
I must admit that the news these last few days is alarming and rest assured that I will be monitoring what goes on and make an informed decision after discussing the whole issue with my doctor if the investigations that are underway in Switzerland reveals a definite link between the ingestion of Yaz and the embolism which killed a 16-year-old girl early this year and killed another woman earlier this month.